The use of epinephrine in anesthesia during finger surgery in patients with Raynaud’s disease may significantly exacerbate the condition and can even lead to the amputation of digits, according to case study by Carlson-Babila Sama, MD, from the University of Buea in Cameroon.
The study, “Post-traumatic Digital Gangrene Associated with Epinephrine Use in Primary Raynaud’s Phenomenon: Lesson for the Future, Ethiopian Journal of Health Sciences,” and published in the Ethiopian Journal Of Health Sciences, reported the case of 26-year-old woman who went to the emergency room (ER) with a digit amputation and signs of gangrene (cell death due to reduced blood flow) rapidly spreading toward another finger.
Three hours before she was admitted to the ER, the patient had gone to the local health center to treat a trauma wound to her fingers (extending from the surface of the fifth digit to the base of the fourth). The wound was sutured under local anesthesia with a solution of 1% lignocaine with epinephrine (also known as adrenaline). After surgery, the patient noticed that the area was turning black, and was causing her intense pain. Two hours later, signs of gangrene had spread through the entire fifth digit, which was then amputated, and began starting to affect the fourth digit as well. At that point, the patient went to the hospital, concerned she might lose another finger.
Doctors examined the patient, who was not receiving any medication for a chronic illness. But the patient reported that, almost a year before, she had started to feel intense spasms of pain in her fingers, with changes in their color when exposed to cold weather.
The patient was diagnosed with Raynaud’s disease and treated with antibiotics and drugs that induce vasodilation, which helped restore blood flow in the fingers. Cell death was stopped and, in two weeks, her fourth finger had healed with minimal scarring.
The author believes the amputation of the fifth finger was a consequence of the use of epinephrine, which, by inducing vasoconstriction, diminished the blood flow in a patient who already had a condition that affects blood vessels.
Sama hopes that this report will “reiterate the importance of thorough clinical evaluation prior to the use of epinephrine in digital anaesthesia, as well as increase awareness on how primary RP [Raynaud’s phenomenon] can be complicated by gangrene.”
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?